Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Post withdrawal symptoms

05/12/2008

Question:

after abrupt discontinuation of alcohol,and bipolar meds(celexa,seroquil,lithium )is it possible for a chonic alcoholic to suffer withdrawal symptoms 9 days after last drink and bipolar meds --hallucinations,altered mental status ,confusion,agitation and memory loss of such episode--can acutr withdrawal symptons last a long time

Answer:

Thank you for the good question. Alcohol withdrawal can occur in two phases. An initial phase that lasts for 3-4 days is characterized by:

Then a delayed phase ("DT's") that can occur 3-7 days after the last drink, typically lasts for a few to several days once it begins, and is characterized by a reoccurrence of the sweats and shakes accompanied by:

It sounds like this may have been what happened. DT's are rare (~3% of people with sever drinking problems have them) and are very serious sometimes being fatal.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University